Maryland, 2004

Damaging Winds in Maryland, August 11, 2004

August 11, 2004 · NWS LWX · 3 events in 3 counties and zones

Strong thunderstorms downed trees and power lines in east Maryland. Around 20,000 people were without power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong thunderstorms downed trees and power lines in east Maryland. Around 20,000 people were without power. The three regional international airports, Reagan National, Dulles International, and Baltimore-Washington, reported 1 to 3 hour weather delays for flights departing to the northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 11, 9:35 AM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 9:35 AM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 AM EDT WED AUG 11 2004

UPDATE..
VERY BUSY MRNG...WE ARE CONCERNED ABT FLDG THIS WKND W/ TWO TROPICAL
STORMS PSBLY IMPACTING THE RGN. ESF WL LKLY BE ISSUED B4 NOON.

BUT B4 THAT MID ATLC IS OUTLOOKED FOR SVR THIS AFTN/EVE. THINK PSBL
SCENARIO WL BE A LN DVLPG TO OUR NW AND THEN TRACKING E INTO THE CWA
LATE AFTN/EVE. WL UPDATE THE HWO/SPS SHORTLY.

ZNS ALREADY RELEASED. GOTTA GO...MUCH TO DO...

WOODY

.SHORT TERM (TODAY AND TONIGHT):
WATER VAPOR LOOP SHOWS AN UPPER LOW OVER THE UPPER GREAT
LAKES...WHILE A VIGOROUS WAVE CONTINUES TO DROP SOUTHEAST ACROSS THE
MIDWEST WITHIN THE MEAN TROUGH. ACARS 400-250MB WIND SPEED
OBSERVATIONS REVEAL PHASING IS OCCURRING BETWEEN A 60-70KT JET WHICH
STRETCHES ACROSS THE GULF STATES...AND THE LEADING EDGE OF A
90-100KT JET WHICH DIVES SOUTHEAST FROM THE UPPER ROCKIES INTO THE
OHIO VALLEY. 03Z SURFACE ANALYSIS PLACES A 1003MB CYCLONE SOUTH OF
JAMES BAY...WITH A COLD/STATIONARY BOUNDARY STRETCHING SOUTH AND
WEST OF THE LOW INTO THE SOUTHERN PLAINS...AND A SECONDARY COLD
FRONT CUTTING ACROSS THE WESTERN GREAT LAKES. A LEE TROUGH WAS NOTED
ALONG THE MID ATLANTIC APPALACHIANS.

AS WITH LAST NIGHT...DECAYING CONVECTION WEST OF THE MOUNTAINS WILL
PROVIDE A MID/UPPER LEVEL CLOUD CANOPY FROM TIME TO TIME DURING THE
DAY. COUPLED WITH AFTERNOON CU...EXPECT PARTLY SUNNY SKIES.

AS THE WAVE CONTINUES SOUTHEAST...EXPECT PHASING BETWEEN TWO JET
STREAMS TO CONTINUE AND STRENGTHEN. THIS SUPPORTS STALLING THE
SURFACE BOUNDARY DURING THE SHORT TERM PERIOD. EXPECT SURFACE BASED
CONVECTION TO INITIATE ALONG THE FRONTAL BOUNDARY (AND NEAR THE
SHEAR AXIS OF THE UPPER LEVEL JET) ACROSS THE MOUNTAINS DURING THE
MIDDAY...TRAVERSING EAST ACROSS MUCH OF THE FORECAST AREA DURING THE
LATE AFTERNOON.

IN THE MEAN TIME...THE EASTERN FORECAST AREA WILL HAVE PLENTY OF
TIME TO DESTABILIZE INTO THE AFTERNOON...AS 00Z ETA/GFS BUFKIT
FORECAST SOUNDINGS INDICATE 1000-1500 J/KG OF MLCAPE DURING THE MID
AFTERNOON. SURFACE FLOW WILL ALSO REMAINED BACKED ACROSS THE SAME
AREA WITH THE LEE TROUGH IN PLACE. INVERTED-V SIGNATURE SUGGESTS
STORMS MAY PRODUCE GUSTY TO DAMAGING WINDS...WHILE WETBULB ZERO
HEIGHTS AROUND 10KFT...NCAPE VALUES OF .15 AND DEEP LAYER SHEAR
(MOST FAVORED ACROSS THE NORTHERN FORECAST AREA) SUGGEST LARGE HAIL
MAY ALSO OCCUR.

WITH LITTLE CHANGE IN LOW LEVEL TEMPERATURES EXPECTED...HIGH
TEMPERATURES SHOULD BE NEAR YESTERDAYS HIGHS.

WITH THE 850MB COLD FRONT AND UPPER LEVEL JET AXIS ALONG THE
APPALACHIANS...MAINTAINED CHANCE POPS OVERNIGHT GIVEN AMOUNT OF
INSTABILITY ALOFT. AM PLAYING A SLOWER COLD FRONTAL PROGRESSION
BASED ON OBSERVED PHASING...HOWEVER DID MENTION COOLER LOW
TEMPERATURES ACROSS THE WEST WHERE COOLER AIR MAY FILTER IN BY
DAWN.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)
THE UPPER LEVEL TROUGH IS PROGGED TO CONTINUE TO DEEPEN OVER THE
EASTERN U.S. ON THURSDAY. THE COLD FRONT CURRENTLY APPROACHING FROM
W WILL REMAIN ACROSS THE REGION. A WAVE OF LOW PRESSURE IS PROGGED
TO DEVELOP AND RIDES NORTHEAST BRING A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY INTO FRIDAY (WITH A SLIGHT RISK FOR SVR). AS
SUCH WILL RAISE POPS DURING THAT TIME FRAME. ON FRIDAY AS THE LOW
MOVES OFF TO THE NE IT BRINGS A COLD FRONT THROUGH THE AREA. AFTER
THE COLD FRONT MOVES THROUGH HIGH PRESSURE IS PROGGED TO BUILD INTO
THE REGION WITH COOLER TEMPS EXPECTED FOR THE WEEKEND. BUT WHAT
CONTINUES TO BE THE WILD CARD IS THE TWO TROPICAL SYSTEMS BONNIE
CHARLEY. BOTH SYSTEMS ARE PROGGED TO MOVE UP THE EASTERN U.S.
SPREADING TROPICAL MOISTURE AND ENERGY TOWARDS THE MID-ATLANTIC THIS
WEEKEND INTO EARLY NEXT WEEK. THERE IS STILL QUITE A BIT OF
UNCERTAINTY ABOUT THIS...BUT WILL START TRENDING MORE PESSIMISTIC
WITH CLOUDS AND POPS IN THE FORECAST SAT THROUGH MON. IF WE DO GET A
ONE TWO PUNCH FROM THESE SYSTEMS FLOODING RAINS IS A DEFINITE
THREAT. WILL HOLD OFF ON AN ESF...BUT WILL ADD CONCERNS TO HWO.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY ALL MARINE ZONES.

SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI
LONG TERM FORECASTER: ND
Hazardous weather outlook, Aug 11, 3:41 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 AM EDT WED AUG 11 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-121000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
441 AM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A COLD FRONT APPROACHING THE APPALACHIAN MOUNTAINS FROM THE OHIO
VALLEY WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS
AFTERNOON ACROSS THE MOUNTAINS...WHICH WILL TRAVEL EAST AND AFFECT
LOCATIONS FROM THE BLUE RIDGE EAST TO THE CHESAPEAKE BAY DURING THE
LATE AFTERNOON AND EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE WITH HEAVY DOWNPOURS...GUSTY TO DAMAGING WINDS...AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE
THURSDAY...ESPECIALLY EAST OF THE BLUE RIDGE AS THE COLD FRONT
STALLS ACROSS THE REGION.

TROPICAL SYSTEMS BONNIE AND CHARLEY ARE FORECAST TO AFFECT THE REGION
FRIDAY AND AGAIN LATE DURING THE WEEKEND. THERE IS STILL
QUITE A BIT OF UNCERTAINTY WITH THE TRACK AND TIMING OF THESE
SYSTEMS. HEAVY RAINFALL AND POSSIBLE FLOODING WILL BECOME AN
INCREASING CONCERN DURING THE WEEKEND WITH THE POSSIBLE CUMULATIVE
AFFECTS OF THESE TWO SYSTEMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

ROGOWSKI/ND

In the hours before

Special weather statement, Aug 11, 1:17 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT WED AUG 11 2004

VAZ041-111900-
FAUQUIER VA-
217 PM EDT WED AUG 11 2004

AT 215 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF ADA...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF THE PLAINS AND HUME WILL BE AFFECTED BY THIS STORM
THROUGH 300 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

IN ADDITION...HEAVY RAINFALL OF UP TO ONE TO TWO INCHES IN LESS THAN
ONE HOUR COULD OCCUR CAUSING PONDING OF WATER IN LOW LYING AREAS. DO
NOT DRIVE OR CROSS ON FOOT IF WATER IS FLOWING OVER THE ROADS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND
AND NORTHWESTERN VIRGINIA.

LISTEN TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR FURTHER UPDATES.

SMZ
Local storm report, Aug 11, 1:42 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
242 PM EDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     ROUND HILL              39.13N 77.77W
08/11/2004                   LOUDOUN            VA   EMERGENCY MNGR

            TREES AND WIRES DOWN

&&

BP
Special weather statement, Aug 11, 2:11 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT WED AUG 11 2004

MDZ004-009-111945-
FREDERICK MD-MONTGOMERY MD-
311 PM EDT WED AUG 11 2004

AT 310 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LUCKETTS IN NORTHERN LOUDOUN COUNTY VIRGINIA TO
BUCKEYSTOWN IN SOUTHERN FREDERICK COUNTY IN MARYLAND...MOVING
NORTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF DAMASCUS...GREEN
VALLEY AND NEW MARKET WILL BE AFFECTED BY THESE STORMS THROUGH 345
PM EDT.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER
UPDATES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND
AND NORTHWESTERN VIRGINIA.

SMZ
Local storm report, Aug 11, 2:35 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             CHANTILLY               38.88N 77.41W
08/11/2004  0.75 INCH        FAIRFAX            VA   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED ALONG WITH 50 MPH WIND GUST

&&

BP
Local storm report, Aug 11, 2:40 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             CHANTILLY               38.88N 77.41W
08/11/2004  1.00 INCH        FAIRFAX            VA   AMATEUR RADIO

&&

BP
Local storm report, Aug 11, 3:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT WED AUG 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             FAIRFAX                 38.85N 77.30W
08/11/2004  0.75 INCH        CITY OF FAIRFAX    VA   OTHER FEDERAL

&&

BP

The radar

The Sterling radar (KLWX), 58 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
August 11, 3:10 PM EST
Where
Howard County, Clarksville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -76.883

Trees and power lines down across the area.

Thunderstorm Wind, Montgomery

When
August 11, 3:30 PM EST
Where
Montgomery County, Silver Spg
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
39.000, -77.050

Large limbs down on power lines.

Thunderstorm Wind, Anne Arundel

When
August 11, 4:30 PM EST
Where
Anne Arundel County, Lothian
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -76.600

Trees and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421639, 5421640, 5421641.